Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Wilmington, OH

July 29, 2006Darke County, Miami County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 29, 2006, 12:15 AM EDT for Darke County, Miami County, Ohio. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2006, 12:15 AM EDT (04:15 UTC)
Expired
Jul 29, 2006, 2:15 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Darke County, OH, Miami County, OH

The radar

The Cincinnati radar (KILN), 88 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:15 AM EDTFLASH FLOODCovington, OHSEVERAL ROADS WERE FLOODED BETWEEN PLEASANT HILL AND COVINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 290416
FFWILN
OHC037-109-290615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 AM EDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARKE COUNTY IN WEST CENTRAL OHIO
  MIAMI COUNTY IN WEST CENTRAL OHIO

* UNTIL 215 AM EDT

* AT 1209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THAT THUNDERSTORMS CONTINUED TO MOVE SLOWLY SOUTH ACROSS EASTERN   
  DARKE AND WESTERN MIAMI COUNTIES.  MANY LOCATIONS IN WESTERN MIAMI 
  COUNTY HAVE SEEN UP TO THREE INCHES OF RAIN SINCE 11 PM.  

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  TWO INCHES POSSIBLE THROUGH 215 AM EDT. RUNOFF FROM THIS           
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BRADFORD... 
GETTYSBURG...PIQUA...PLEASANT HILL...WEST MILTON...LUDLOW FALLS... 
AND COVINGTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW 
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED 
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY 
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT 
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 4020 8415 3993 8416 3995 8464 4021 8470

$$

RYAN
1 follow-up statement
000 
WGUS71 KILN 290609
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 AM EDT SAT JUL 29 2006

OHC037-109-290619-
MIAMI OH-DARKE OH-
209 AM EDT SAT JUL 29 2006

...THE FLASH FLOOD WARNING FOR DARKE AND MIAMI COUNTIES WILL EXPIRE 
AT 215 AM EDT...

THE THUNDERSTORMS HAD DIMINISHED RAPIDLY ACROSS THE REGION SINCE 115 
AM.  THE MIAMI COUNTY SHERIFFS OFFICE REPORTED SEVERAL ROADS FLOODED 
BETWEEN COVINGTON AND PLEASANT HILL.  

STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE... 
ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4020 8415 3993 8416 3995 8464 4021 8470

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:09 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 11:09 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1109 PM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TONIGHT/...
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN CWA SLOWLY DISSIPATING
THIS EVENING...THOUGH ACTIVITY OVER DARKE AND MIAMI COUNTIES
BEING STUBBORN TO WEAKEN. KEPT 20 POPS IN OVERNIGHT SINCE WEAK
INSTABILITY HANGS AROUND MUCH OF THE NIGHT. SKIES HAVE GENERALLY
CLEARED ACROSS MUCH OF THE REGION (MINUS CONVECTIVE DEBRIS ACROSS
NRN CWA)...SO DECREASED CLOUD COVER OVERNIGHT TO PC.

HAWBLITZEL

&&

.AVIATION /00Z-00Z/...
MIDLEVEL RIDGE OVER CENTRAL US WILL BEGIN TO BUILD EAST THIS
PERIOD. EXPECT A GENERAL DECREASE IN CLOUD COVER OVERNIGHT WITH
ISOLD CONVECTION NORTH OF KDAY AND KCMH. LOOKING AT FOG OVERNIGHT
WITH RECENT RAINFALL AND CLEARING SKIES. WENT IFR AT KLUK AND
KILN AND MVFR EVERYWHERE ELSE. OTHERWISE...EXPECTING ISOLD
CONVECTION TO REDEVELOP TOMORROW AFTERNOON...THOUGH COVERAGE
SHOULD BE LESS THAN WHAT WAS SEEN TODAY.

HAWBLITZEL

&&

.PREV DISCUSSION...
 /ISSUED 405 PM EDT FRI JUL 28 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG UPPER LEVEL RIDGE FROM THE ROCKIES THRU THE SE WITH A BAND
OF WESTERLIES THRU THE GREAT LAKES. IN THE WNWRLY FLOW A SIGNIFICANT
S/W PASSED THRU THE AREA EARLY TODAY. ANOTHER WEAK S/W AXIS TO
DROP SE THRU THE OHIO VALLEY TNGT WITH THE FLOW BECOMING MORE
NWRLY. NOSE OF 35KT LOW LEVEL JET RESULTING IN AN AXIS OF LOW
LEVEL CONVERGENCE ACRS THE SOUTH THIS EVENING. LESS FORCING ACRS
THE NORTH BUT FCST SOUNDINGS INDICATE 50MB AVG CAPES OF
1500-2000 J/KG THIS EVENING. RADAR IS SHOWING WIDELY SCT CONVECTION
DEVELOPING ACRS THE CENTRAL/NORTH. HAVE TRENDED POPS FROM LKLY
ACRS THE FAR SOUTH TO LOW CHC NORTH. DUE TO LACK OF SIGNIFICANT
FORCING HAVE LIMITED THE NRN CONVECTION TO THIS EVENING AND
WITH LOSS OF FAVORABLE CONVERGENCE HAVE DROPPED THE SOUTH TO
LO CHC LATE.

ON SATURDAY MODERATE INSTBY IS AGN EXPECTED WITH CAPES AROUND
1500 J/KG DURG THE AFTN. WITH DRY AIR ALOFT AN ISOLD STORM CUD
PRODUCE GUSTY WINDS. BETTER FORCING AGN ACRS THE SOUTH WHERE
HAVE OPTD FOR CHC POPS AND SLIGHT CHC ACRS THE CENTRAL AND NORTH.
WITH LOSS OF HEATING AND DUE TO LACK OF UPPER SUPPORT HAVE ENDED
TSTMS ACRS THE REGION SAT NIGHT.

TEMP WISE...IN THE WARM MOIST AIRMASS...GENERALLY PREFER VALUES AT
OR SLIGHTLY ABOVE THE  MAV GUID THRU THE PERIOD.

LONG TERM /SUNDAY THROUGH FRIDAY/...
KEPT CHANCE OF THUNDERSTORMS FOR SUNDAY WITH AMPLE RESIDUAL
INSTABILITY PREDICTED BEHIND DEPARTING UPPER TROUGH. EXPECT DRY
WEATHER MONDAY AND TUESDAY UNDER THE CENTER OF UPPER RIDGE.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WHEN THE
UPPER RIDGE BREAKS DOWN AND ALLOWS INSTABILITY DUE TO COOLING
ALOFT.

TEMPERATURES WILL LIKELY BE AVERAGE TO ABOVE AVERAGE SUNDAY THROUGH
THURSDAY. EXPECT FRIDAY TO BE COOLER WITH FRONT DROPPING TO THE
SOUTHEAST OF THE AREA.

AVIATION /18Z-18Z/...
ISOLATED INSTABILITY SHOWERS AND THUNDERSTORMS WERE OCCURRING NORTH
OF MORE CONTIGUOUS PCPN ALONG AND SOUTH OF THE OHIO RIVER THIS
AFTERNOON. WITH THE RATHER SPARSE COVERAGE...WILL CONTINUE WITH JUST
CB MENTION THROUGH 22Z-23Z AT THE TERMINALS...WITH BRIEF MVFR CIGS
AT TIMES.

SKIES WILL SCATTER OUT THIS EVENING ONTO THE OVERNIGHT NW TO SE.
MVFR/IFR VISIBILITIES WILL BE LIKELY WITH THE EARLIER
RAINFALL...PERHAPS VLIFR AT KLUK. SW WINDS AROUND 10 KTS WILL
BECOME LIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

SHORT TERM...
Hazardous weather outlook, Jul 28, 5:08 AM EDT, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
508 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT IDICIES WILL BE NEAR 100 THIS WEEKEND INTO THE MIDDLE OF NEXT
WEEK AS TEMPERATURES CLIMB TO AROUND OR ABOVE 90 ON A DAILY BASIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Special weather statement, Jul 28, 8:54 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 PM EDT FRI JUL 28 2006

OHZ043-290145-
SHELBY OH-
854 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WILL AFFECT SHELBY COUNTY THROUGH 945 PM
EDT...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LAKE LORAMIE STATE PARK...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HOUSTON...ANNA...HARDIN...SWANDERS...NEWBERN...SIDNEY...PORT
JEFFERSON AND PEMBERTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.